Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are life-threatening, reactive diseases that represent two ends of a continuum. In general, SJS involves less than 10% BSA epidermal detachment and TEN involves greater than 30% BSA epidermal detachment. Overlap of the two entities occurs in 10% to 30%. Two or more mucosal sites are usually affected. The overall mortality of TEN approaches 30%.
The onset of SJS/TEN begins with fever, systemic toxicity, mucositis, and a generalized, dusky, erythematous rash. Mucositis of the conjunctival, nasal, oral, genital, and rectal mucosa can be the first sign of subsequent skin involvement. Bullae form within the rash and large sheets of epidermis separate from the dermis. The involved skin is exquisitely tender to palpation. The Nikolsky sign is present when lateral pressure on unblistered skin causes the epidermis to slide off. Progression of the involved skin can be rapid, occurring over a single day to slowly evolving over 14 days. In addition to the generalized "skin failure," SJS/TEN is a systemic disease with involvement of the respiratory and gastrointestinal systems. Life-threatening metabolic derangements, sepsis, respiratory failure, and gastrointestinal hemorrhage may occur and are compounded by underlying comorbidities. TEN has a mortality of approximately 50% in elderly patients. With a few exceptions, SJS/TEN results from drug exposure. The main culprits are sulfonamide antibiotics, aromatic anticonvulsants (phenytoin, phenobarbital, and carbamazepine), β-lactam antibiotics, NSAIDs, allopurinol, lamotrigine, tetracyclines, quinolones, abacavir, and nevirapine. Over 200 medications, including over-the-counter medications (pseudoephedrine) and herbal remedies, have been implicated. Mycoplasma pneumoniae can cause SJS and vaccinations have been implicated in SJS/TEN.
Emergency Department Treatment and Disposition
Stopping the offending medication is critical. Admission to a burn intensive care unit should be rapidly secured. In the emergency department, attention should be focused on the respiratory status, fluid and electrolyte balance, identification of infectious foci, and ophthalmologic assessment. Supportive care continues to be the foundation. Intravenous immune globulin (IVIG) should be considered with dermatologic and burn consultation.
Stevens-Johnson Syndrome. Note the target lesions on the hands of this patient, as well as the mucosal involvement on the lips. (Photo contributor: Alan B. Storrow, MD.)
Toxic Epidermal Necrolysis. Note the widespread erythematous bullae and epidermal exfoliation. (Photo contributor: James J. Nordlund, MD.)
Toxic Epidermal Necrolysis. The initial bullae have coalesced, leading to extensive exfoliation of the epidermis. (Photo contributor: Keith Batts, MD.)
Bullous SJS/TEN. A bullous form of SJS/TEN. (Photo contributor: J. Matthew Hardin, MD.)